According to the National Institute on Drug Abuse, almost half of all opioid deaths in the U.S. involve a prescription opioid. If you are living in a narcotic haze, it is time to wake up and free yourself from your addiction to opioids before it is too late.
We at Asheville Detox are experts in addiction treatment and recovery. We urge you to take an honest look at yourself or someone that you love and come to terms with what needs to be done to remedy the situation.
How Pain Pill Addiction Occurs
Opioids are a class of drugs that doctors prescribe to their patients in order to relieve pain for a variety of different conditions. They have their place in medicine, as they serve a very useful purpose when needed. With that being said, the problem with taking painkilling opioids is that they can so easily drive you down the road of addiction.
This is because when you take pain pills (opioids), they trigger the release of endorphins, which are your brain’s feel-good neurotransmitters. Your pain goes away, and a sense of euphoria replaces it. Over time, when you take pain pills, your body slows down its production of endorphins.
At the same time, when you take the same amount of pain pills you took before, it doesn’t have the same effect. As a result, you may decide to increase your dosage to feel the way you previously did. Before you know it, you are dealing with a full-blown pain pill addiction.
What Are Some Physical Signs of Pain Pill Addiction?
If you are taking pain pills and you can’t stop, that is a clear sign of addiction. Another sign is if you can’t stop using more than the amount that your doctor has prescribed for you.
Additional signs and symptoms of opioid abuse include:
- Mood swings
- Difficulty making decisions
- Abandoning responsibilities
- Poor decision making
- Being unmotivated
- Anxiety attacks
- Slow or shallow breathing rate
What Are Some Behavioral Signs of Pain Pill Addiction?
1. Looking drowsy or tired most of the time: A person that takes painkillers may look like they are about to fall asleep or have drooping eyes. This is also known as a narcotic haze. While you might think that they are just tired, notice if they look this way at different times throughout the day.
2. Staying distracted and unmotivated: Taking opioids can leave an individual feeling distracted and simply make it difficult to concentrate. This can become problematic when they attend school or try to get tasks completed at work. As a result, they may miss school or work, or not be able to perform tasks as well as they previously did.
3. Their social life has changed: Because they are high on painkillers a lot of the time and stay drowsy and unfocused, that makes it difficult for them to maintain friendships and healthy lifestyle activities that they used to participate in. They may no longer enjoy the sports or hobbies that they used to. Instead, they may either choose to isolate themselves or spend time with different friends who use painkillers like they do.
4. Physical changes in appearance: It may be difficult to tell if someone is high on painkillers, but there are a few physical indications. Constricted pupils are one indication, even if the light in the room is very dark. If they suddenly begin to itch their legs, stomach or arms, that is another sign. Having a flushed face and neck, slurred speech and droopy eyes may also be noticed. If their speech is slurred and they seem seriously calm for some reason, it may be because they are taking pain pills.
5. They have become secretive: Perhaps they have learned to speak in code with their friends so you don’t know what they are up to. They are essentially living a double life, as they are most likely having to buy their pills illegally, without having a prescription.
Living in a Narcotic Haze Often Leads to Heroin Addiction
Here is what often happens with individuals that take opioid pain pills. Their prescription runs out, and they ask their doctor to refill it. Either their doctor refuses to refill it, or it is refilled, but the patient takes more than is prescribed for them. Now it is gone again, and the patient doesn’t know what to do.
They may try to purchase pain pills from the street, through the black market. However, what they soon realize is that it costs them a lot of money to do so. Now they are out of money and out of pills. Someone on the street lets them know that there is a cheaper and easier way to relieve their pain, and it is heroin. All they need to do is try it once, and for many people, they are hooked.
The Inherent Danger of Overdose
Whether someone is taking pain pills or shooting heroin, the danger of overdose is very real, and unfortunately very common. Be aware of the following signs to look out for to know if someone is overdosing on opioids:
- Inability to wake up
- Slow breathing or no breathing
- Slow pulse or no pulse
- Passing out
- Small pupils
If you suspect an overdose, contact emergency services immediately so that they can administer Narcan and save a life.
Get Help Today at Asheville Detox
If you or someone you know is living in a narcotic haze, it is time to have an open discussion with them about the seriousness of the situation. A pain pill addiction can escalate to heroin addiction in the blink of an eye. Either one can cause a deadly overdose.
We at Asheville Detox are equipped to help you through your detox period, and keep you as comfortable as possible. Our team of friendly and discreet professionals will be at your side to help you through this challenging time. Give us a call and allow us to help you, help yourself.